A Case of Acute Liver Failure Associated With Synthetic Cannabis Use

Share
  • Twitter
  • Facebook
  • email
  • StumbleUpon
  • Delicious
  • Google Reader
  • LinkedIn
  • Google Bookmarks

    P923: A Case of Acute Liver Failure Associated With Synthetic Cannabis Use

    Spengler~ErinAuthor Insight from Erin Spengler, MD, University of Iowa Hospitals & Clinics

    What’s new here and important for clinicians?
    Our report presents the first documented case of acute liver failure associated with the use of synthetic cannabis. Many of these products are sold legally as “herbal blends” and contain one or more synthetic cannabinoid molecules designed to mimic the effects of marijuana. Clinicians should be aware that the actual chemical structures of the cannabinoids used in these products is constantly changing, as manufacturers work to circumvent laws making specific cannabinoids illegal for sale. Consequently, use of these products can have unpredictable and often dangerous side-effects. Similar case reports have associated synthetic cannabis use with a number of medical complications, including respiratory distress, acute kidney injury, psychosis, and death. Therefore, due to its widespread availability, changing composition and unpredictable side-effects, physicians in all fields should inquire about “synthetic marijuana” use with every patient and report any suspected side-effects.

    What do patients need to know?
    Synthetic cannabis is sold as a legal alternative to marijuana, typically marketed as “herbal incense” or “herbal smoking blends.” While these products are intended to mimic the effects of marijuana, growing evidence is showing that some unintended side-effects can be far more severe. Due to the lack of quality control and the chemical diversity of the active ingredients, these side-effects are unpredictable, and potentially deadly. We are presenting a case where use of synthetic cannabis was linked to the death of a patient, due to sudden acute liver failure. Patients should know that side-effects from “synthetic marijuana” use are unpredictable and can affect any number of organ systems. Therefore, patients should avoid any use of these products and should inform their physicians of any past or current synthetic cannabis use.

    Author Contact:

    Erin Spengler, MD
    erin-spengler@uiowa.edu

    Read the abstract


    Media Interview Requests:

    To arrange an interview with any ACG experts or abstract authors please contact Jacqueline Gaulin of ACG via email jgaulin@gi.org or by phone at 301-263-9000.

    Share
    • Twitter
    • Facebook
    • email
    • StumbleUpon
    • Delicious
    • Google Reader
    • LinkedIn
    • Google Bookmarks